Volume growth and entropy. (English) Zbl 0641.54036

This paper and its addendum [see the following review] are concerned with inequalities involving topological entropy, growth rates of the volumes of iterates of smooth submanifolds and the entropy conjecture. Let \(f: N\to N\) be a continuous mapping on a compact m-dimensional \(C^{\infty}\)-smooth manifold. The logarithm of the spectral radius of \(f_*: H_{\ell}(N,{\mathbb{R}})\to H_{\ell}(N,{\mathbb{R}})\) will be denoted by \(S_{\ell}(f)\) for \(\ell =0,1,...,m\) and \(S(f)=\max_{\ell}S_{\ell}(f)\). If h(f) is the topological entropy of f [R. Bowen, Trans. Am. Math. Soc. 153, 401-414 (1971; Zbl 0212.292)] then it is proved in the first paper that if f is a \(C^{\infty}\)- smooth map, then S(f)\(\leq h(f)\). To give a precise statement about results on the growth rates of volumes, we need additional invariants of \(C^ k\)-smooth maps \(f: N\to N\) for \(k\geq 1\). Let \(\Sigma\) (k,\(\ell)\) be the set of \(C^ k\)-smooth maps \(\sigma:[0,1]^{\ell}\to N\) and v(\(\sigma)\) be the \(\ell\)-dimensional volume of the image of \(\sigma\) in N, counted with multiplicities. For n a natural number, define \(v(f,\sigma,n)=v(f^ n\circ \sigma)\). Then for \(k\geq 1\) and \(\ell \leq m\) \(v_{\ell,k}(f)=\sup_{\sigma \in \Sigma (\ell k)}\overline{\lim}_{n\to \infty}1/n \log v(f,\sigma,n)\), \(v_ k(f)=\max_{\ell}v_{\ell,k}(f)\), and \(v(f)=v_{\infty}(f)\). S. Newhouse recently obtained the following result: For \(f\in C^{1- \epsilon}\), \(\epsilon >0\), then h(f)\(\leq v(f)\). Here the following opposite inequality is proved: For \(f\in C^ k\), \(k=1,...,\infty\); \(\ell \leq m\) \[ (*)\quad v_{\ell,k}(f)\leq h(f)+\frac{2\ell}{k}R(f)... \] where \(R(f)=\lim_{n\to \infty}\log \max_{x\in N}\| df^ n(x)\|\).
Reviewer: D.Hurley


54H20 Topological dynamics (MSC2010)
54C70 Entropy in general topology
37A99 Ergodic theory
Full Text: DOI


[1] Bowen, R., Entropy for group automorphisms and homogeneous spaces, Trans. Am. Math. Soc., 153, 401-414 (1971) · Zbl 0212.29201
[2] Coste, M., Ensembles semi-algébriques, 109-138 (1982), Berlin: Springer-Verlag, Berlin
[3] Dinaburg, E. I., On the relations among various entropy characteristics of dynamical systems, Math. USSR-Isv., 5, 337-378 (1971) · Zbl 0248.58007
[4] D. Fried,Entropy and twisted cohomology, Topology, to appear. · Zbl 0611.58036
[5] Fried, D.; Shub, M., Entropy, linearity and chain-recurrence, Publ. Math. IHES, 50, 203-214 (1979) · Zbl 0423.58010
[6] L. D. Ivanov,Variations of Sets and Functions, Nauka, 1975 (in Russian). · Zbl 0967.26500
[7] Kellogg, O. D., On bounded polynomials in several variables, Math. Z., 27, 55-64 (1928) · JFM 53.0082.03
[8] S. Newhouse,Entropy and volume, preprint. · Zbl 0638.58016
[9] Shub, M., Dynamical systems, filtrations and entropy, Bull. Am. Math. Soc., 80, 27-41 (1974) · Zbl 0305.58014
[10] A. G. Vitushkin,On Multidimensional Variations, Gostehisdat, 1955 (in Russian).
[11] Yomdin, Y., Global bounds for the Betti numbers of regular fibers of differentiable mappings, Topology, 24, 145-152 (1985) · Zbl 0566.57014
[12] Yomdin, Y., C^k-resolution of semialgebraic mappings. Addendum to “Volume growth and entropy”, Isr. J. Math., 57, 301-317 (1987) · Zbl 0641.54037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.